Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Duluth, MN

July 28, 2019Sawyer County, Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 28, 2019, 6:33 PM CDT for Sawyer County, Washburn County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 6:33 PM CDT (23:33 UTC)
Expired
Jul 28, 2019, 7:15 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:38 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 28, 2:38 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
238 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 238 PM CDT Sun Jul 28 2019

A closed mid level circulation was beginning to organize at 19Z/2pm
over western Minnesota. Meanwhile, surface low pressure was also
forming in response to the upper low, also in western Minnesota.
Plenty of forcing was available as some vorticity maxima were found
ahead of the upper level trof that was also making a move on western
Minnesota. A broad area of rain was spreading north and east across
the forecast area ahead of these features. Only 500 J/kg of MUCAPE
was found over the region which will hinder and severe storms from
forming. This will not improve much which is indicated by the
latest HRRR. Even though there will be 40 knot of 0-6km shear and
storm relative helicity is forecast to spike in the late afternoon
over northwest Wisconsin, a lack of destabilization will hinder any
severe potential.

The mid level and surface lows will be vertically stacked and
continue to move northeastward across the region this afternoon and
tonight. Will continue to have rain affect much of the area with
some isolated to scattered thunderstorms over east central Minnesota
through northwest Wisconsin. Heavy rain and gusty winds will occur
as this system passes through tonight. The showers and storms will
end from west to east through the night. However, there may be some
additional showers that form very late tonight on the leading edge
of a good shot of cold air advection.

The aforementioned system will exit early Monday morning with a
northwest flow from the upper levels to the surface. The cold air
advection continues through the day as 850mb temps drop into the
upper single digits celsius by late afternoon. There is will be some
good mixing and will see some gusty winds through the day. A few
additional showers are possible north of the Iron Range, with some
into the far eastern portion of the Wisconsin forecast area in the
late afternoon. Much cooler max temps on Monday with upper 60s
north, to middle and upper 70s south.

The cold advection continues Monday night with 850mb temps from 5 to
8C across the area. High pressure will move overhead. Minimum temps
will be in the 40s north, to the lower 50s south.

.LONG TERM...(Tuesday through Sunday)
Issued at 238 PM CDT Sun Jul 28 2019

High pressure makes a slow march eastward across the region through
the week giving fair weather. The ridge starts to flatten by the end
of the week which will increase the chances of precipitation as
short waves begin to propagate through. Precipitation chances should
ramp up in earnest beginning Thursday as instability begins to seep
eastward with a largely diurnally driven progression of PoPs into
the weekend.

Temperatures will be cooler than normal to start out with, but they
will eventually rebound to above normal conditions by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1251 PM CDT Sun Jul 28 2019

As a low pressure system treks through the forecast area today,
showers and thunderstorms will be prevalent this afternoon causing
reduced cigs/vsbys. There may be a period tonight where fog tries
to form before strong winds behind this system arrive mixing the
BL up.

&&

.MARINE...
Issued at 238 PM CDT Sun Jul 28 2019

Winds will strengthen and vary in direction through the afternoon as
a low pressure crosses over Lake Superior. Overall, winds should
remain below small craft criteria, but thunderstorms are possible
this afternoon which may locally cause higher winds and waves.
Eventually, a steady northwest flow will develop and increase Monday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  74  51  73 / 100   0   0   0
INL  57  69  46  74 /  60  10   0   0
BRD  60  75  51  76 /  70   0   0   0
HYR  60  77  51  74 / 100  10   0   0
ASX  62  79  55  74 / 100  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Jul 28, 3:07 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
307 PM CDT Sun Jul 28 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
307 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Some thunderstorms are possible from the Brainerd Lakes east
through northwest Wisconsin through tonight. Strong to severe
storms are possible from Pine County east to Price County into the
evening, with damaging winds the main hazards. Heavy rain is
likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible late in the week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed late this afternoon or
tonight.

LSZ121-140>148-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
307 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible over the waters this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible late in the week.

GSF/Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 28, 4:36 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
436 PM CDT Sun Jul 28 2019

MNZ036-038-WIZ006>009-290100-
South Aitkin-Pine-Burnett-Washburn-Sawyer-Price-
Including the cities of Aitkin, Pine City, Hinckley, Grantsburg,
Spooner, Hayward, and Phillips
436 PM CDT Sun Jul 28 2019

...POTENTIAL FOR A TORNADO THROUGH THE EVENING...

An isolated, brief tornado will be possible through the evening
across portions of the Northland, roughly from southern Aitkin
County including the city of Aitkin through Hinckley, Pine City
and east through northern Wisconsin. An area of low pressure and
warm front were combining to produce favorable conditions for
funnel clouds and possibly a tornado late this afternoon and
evening. There have been some reports further south of the area
already and the storms that have produced them are not
particularly strong. If you see a funnel cloud or tornado, seek
shelter immediately.

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:20 PM CDTSevere Thunderstorm WarningDLHPine25 min
Jul 28, 5:58 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn47 min
Jul 28, 6:47 PM CDTSpecial Weather StatementDLHWashburn28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.